California, 2022

Flash Flood and Dust Storm in California, June 22, 2022

June 22, 2022 · NWS PSR · 2 events in 2 counties and zones

An upper-level trough situated just off the California Coast resulted in an influx of moisture into southeast California. Showers and thunderstorms developed in the afternoon hours across the eastern half of Riverside County with a northward motion.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper-level trough situated just off the California Coast resulted in an influx of moisture into southeast California. Showers and thunderstorms developed in the afternoon hours across the eastern half of Riverside County with a northward motion. Heavy rainfall, which resulted in flash flooding just north of Desert Center damaging a law enforcement vehicle, as well as blowing dust from outward propagating outflows were the primarily hazards from these storms. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 22, 12:37 PM PST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 22, 12:37 PM PST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
137 PM MST Wed Jun 22 2022

.SYNOPSIS...
Monsoonal moisture will continue to promote daily opportunities
for shower and thunderstorm activity. Today, the highest coverage
of storms will reside across southeast California and across the
high terrain in north/east/southeast Arizona. Outflow winds may
cause breezy conditions and blowing dust in the lower deserts this
afternoon and early evening. Chances for lower desert storms in
Arizona appear highest tomorrow. Moderate HeatRisk expected to
last for at least the next week.

&&

.DISCUSSION...
 We are still sitting under a very similar synoptic
pattern with low pressure to our west and high pressure to our
east. Clearing occurred across much of our forecast area this
morning, with southwest Arizona being slower to clear. Plenty of
moisture remains in the atmosphere, with precipitable water values
ranging from 1.0-1.5 inches. There will be plenty of sunshine
today, with highs expected to rise into the 105-108 degree range
(moderate HeatRisk). The combo of daytime heating/mixing and
plenty of moisture to tap into will lead to additional high
terrain thunderstorms this afternoon into the evening.

Eastern CWA Today & Tonight: SPC mesoanalysis is showing slightly
more mlcape (500-1500 J/kg) across east/southeast Arizona today
and dcape in these areas is forecast to be around 1000-1500 J/kg
this afternoon. Thus, expect any storms that do develop here today
to be slightly stronger than observed yesterday. In addition,
with moisture being nudged further north today, northern Arizona
will be a little more lit up this afternoon. Hi-res models are
also indicating outflow boundaries from distant storms making
their way into the lower deserts of south-central Arizona.
However, it’s going to be tough to get any really strong
outflows from any part of AZ to move into the lower deserts with
this southwest steering flow. HREF only has a 10-30% chance of
seeing wind speeds greater than 35 mph across the lower deserts of
south-central Arizona and a 30-50% across the high terrain.
However, the potential for outflow winds means there is also the
potential for blowing dust in dust prone areas. The chance of
storms redeveloping in the Phoenix area is now less than 5%. Most
areas won’t see any rain, but areas that do, will likely only
see up to a tenth of an inch of rain.

Western CWA Today & Tonight: With the steering flow being more
out of the southwest today and plenty of moisture in place,
thunderstorms are forecast to form across the mountains in San
Diego county and in northern Baja California this afternoon and
propagate and send outflows towards the lower deserts. Due to high
dcape values this afternoon (1000-1500 J/kg) and modest wind
shear, there is the potential for strong downburst and outflow
winds, especially near Joshua Tree National Park and areas close
to the mountains, such as Salton City and El Centro. These areas
have roughly a 20-30% chance of seeing thunderstorms and a 50-70%
chance of seeing wind speeds greater than 35 mph this afternoon
and early evening. The Storm Prediction Center even has these
areas under a marginal risk, which means isolated severe
thunderstorms are possible. Hi-res guidance is indicating the
potential for outflows from these storms to travel eastward across
the rest of southeast California and southwest Arizona, with a
10-15% chance of storms redeveloping in these areas. The strength
of the winds should weaken as outflows propagate north and
eastward, however blowing dust will remain a threat.

Thursday through Saturday, a similar weather pattern remains in
place with southwest flow. Atmosphere will remain moist with
greater than an inch PWAT. Decent instability will set up in the
afternoon and early evening. The best chances for storms in the
Phoenix area looks to be tomorrow. It appears storms may form a
little further west in Pima county in the afternoon and this would
make it more favorable for stronger outflows and storms in the
lower deserts of south-central Arizona. Sunday into early next
week still appears interesting as the placement of the high gives
us more east-northeast flow. We also see a slight uptick in
moisture as we get some influence from Tropical Storm Celia which
will be southwest of Baja California. Outside of storms, moderate
HeatRisk will remain in place for the lower deserts of our CWA
through at least early next week.

&&

.AVIATION...Updated at 1755z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Light ESE breezes should persist for much of the day. A later
than normal W switch will kick in around 22-00Z. The E switch is
now supported by a modest forecast outflow around 08Z. Thu to be
a little more active in terms of shower/storm potential in the
afternoon as reflected in KPHX's VCSH and TEMPO SHRA around 21-22Z.
Skies will be partly cloudy with FEW V SCT-BKN mostly mid and high
cloud decks.

Southeast California/Southwest Arizona including KIPL and KBLH:

KIPL has a higher risk, compared to BLH, of a period of gusty
winds and blowing dust from nearby storms during mid-late
afternoon as shown with the VCSH for KIPL today. Predictability
and confidence are too low to include VCTS or a TEMPO in the TAF
for the time being, but keep an eye to the S-SW skies! Background
winds will remain light to occasionally gusty with periods of
variability.

&&

.FIRE WEATHER...
Monsoonal moisture will remain entrenched across the desert
southwest for at least the next week. This will continue to
provide daily opportunities for afternoon and early evening shower
and thunderstorm activity to develop, especially across the
higher terrain areas of south-central Arizona. Today, chances are
high across southeast California, especially in areas near El
Centro, Salton City, and JTNP. With increased moisture, MinRH
values will remain above 15% across most areas with overnight
recovery between 30-50% across the lower deserts and 55-95% across
the higher terrain. Apart from frequent late afternoon/early
evening thunderstorm downburst and/or outflow winds, no other
significant winds are expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Feldkircher
AVIATION...Sawtelle/Heil
FIRE WEATHER...Feldkircher/Lojero

In the hours before

Special weather statement, Jun 22, 3:03 PM PST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
403 PM PDT Wed Jun 22 2022

CAZ561-570-222345-
Chuckwalla Valley CA-Joshua Tree NP East CA-
403 PM PDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of Riverside County
through 445 PM PDT...

At 403 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Desert Center, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Desert Center.

This includes the following highways...
CA Interstate 10 between mile markers 105 and 110.
CA Route 177 between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 11519 3370 11540 3399 11547 3399 11514
TIME...MOT...LOC 2303Z 178DEG 9KT 3378 11530

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MP

The radar

The Yuma radar (KYUX), 162 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 dust storm. Local standard time, as filed.

Flash Flood, Riverside

When
June 22, 3:30 PM PST to 6:30 PM PST
Where
Riverside County, 8.25 mi NNE of Desert Center Arpt to 5.7 mi NE of Desert Center Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.860, -115.263

CHP law enforcement reported a wash flowing across CA 177, north-northeast of Desert Center. One of their patrol vehicles sustained damage trying to get through to an accident. No injuries were reported.

Dust Storm, Chuckwalla Valley

When
June 22, 5:06 PM PST to 5:16 PM PST
Where
Chuckwalla Valley forecast zone
Reported by
Social Media
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Social media video showed roughly 1/4 mile visibility in blowing dust from a thunderstorm outflow along I-10, west of Blythe. No accidents or injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024416, 1024417.